It’s been a several months since that freakish illness smacked me down out of the blue. My focus is better but my endurance waining. It’s been quite an ordeal. How do you go from excellent health to requiring emergency surgery because you cannot walk and are in excruciating pain?
It still gripes me a bit that we have no clue where it came from. But check this out…even something weirder just happened. I’ll explain.
I had just seen my orthopod and was UPGRADED from Loretabs to Vicodin ES. I knew that I couldn’t fly anywhere for various reasons, including that I could not bend my leg and PAIN. Well, I had missed about 5 conferences in the past 2 months and had one coming up that was a 1/2 days drive away. So, I had been working on trying to get there.
I had my new pain meds, so I worked on hobbling around better and wrapping my leg for the journey. Although the vicodin didn’t cloud my mind, I was concerned it might without the adrenaline rush and preparation I was doing for the trip. So, I went back to my old pain meds.
Had the biggest reaction to a drug I’ve had in my entire life!
Then EUREKA, it hit me…
THIS drug had been the cause of my slow progress! It was doing the OPPOSITE of what it was supposed to do…causing inflammation, pain, myalgias (muscle aches), weakness, lightheadedness and feverishness.
WOW! What a revelation. I have never been so happy to have something BAD go wrong in my life like I was with this.
I couldn’t wait to call my infectious disease specialist and my orthopod and tell them that I solved the mystery, why my progress in healing had been so slow, why the inflammatory markers were so slow to resolve, why the continued pain and inflammation, why pressure stockings were not helping…
The answer was: an idiosyncratic reaction to my anti-inflammatory drug. That drug was naprosyn.
In one week since STOPPING this medication, my need for pain meds has gone down from Vicodin ES to…
That alone is miraculous.
The amount of muscle spasms has diminished to only needing low dose musle relaxants once or twice a week. The muscle aches have vanished. And the swelling in my feet disappeared. I take this as a good omen that the swelling in my injured leg will slowly follow suit now that the offending agent has been taken out of the picture.
Indeed, this whole illness has been a trial…a sore, excruciating, life force-draining trial! I’ve can only surmise what the reasons were behind it. And YES, it’s helped me to re-focus my life and reorganize my priorities.
Although I am still using a walker, I am getting stronger and will probably be able to handle crutches in a month or so. I’m sure the strength and mobility will return; it’ll just take time.
So, remember one thing from my trial: you can have an OPPOSITE reaction to a medication. If it isn’t making you better, it could be getting in the way of you getting better.
About a month ago, I had that very same thought – that maybe the naprosyn was not working. I quickly DISMISSED that thought because it is SUPPOSED to be an anti-inflammatory agent. Ends up that thought was RIGHT!
I wonder where in the universe that idea came to me from?